South Carolina, 2010

Tornadoes and Hail in South Carolina, March 28, 2010

March 28, 2010 · NWS CAE · 8 events in 6 counties and zones

Several supercell thunderstorms moved through the CSRA and Midlands and spawned several tornadoes. Many homes were damaged in Lexington county with several others in Edgefield county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.3 million
Crop damage
$51,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Several supercell thunderstorms moved through the CSRA and Midlands and spawned several tornadoes. Many homes were damaged in Lexington county with several others in Edgefield county. Numerous trees were also taken down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 28, 1:02 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 28, 1:02 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SUN MAR 28 2010

.SYNOPSIS...
A FRONTAL SYSTEM MOVING INTO THE FORECAST AREA FROM THE WEST WILL
EXTEND ALONG THE COAST BY LATE TONIGHT. LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL MOVE NORTHWARD AND BE NEAR THE NORTH CAROLINA
COAST MONDAY AFTERNOON. THE LOW WILL BE NEAR THE MIDDLE ATLANTIC
COAST TUESDAY. DRY HIGH PRESSURE WILL BECOME MORE DOMINATE AS THE
LOW LIFTS NORTHWARD...AND THIS HIGH WILL CONTROL THE WEATHER IN
THE FORECAST AREA THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE EARLY AFTERNOON ANALYSIS SHOWED A WARM/WEDGE FRONT HAD LIFTED
INTO THE NORTH PART OF THE FORECAST AREA. A COLD FRONT APPROACHING
FROM THE WEST EXTENDED THROUGH ALABAMA. EARLY AFTERNOON LAPS
SOUNDINGS INDICATED MID-LEVEL CAPPING IN THE FORECAST AREA. THE RUC
INDICATED A MID-LEVEL SHORTWAVE RIDGE SHOULD BE LIFTING NORTHEAST
OF THE AREA LATE THIS AFTERNOON SO THE CAPPING SHOULD DIMINISH.
EXPECT NUMEROUS SHOWERS WILL DEVELOP AS THE CAPPING DIMINISHES AND
CONVERGENCE ASSOCIATED WITH APPROACHING FRONT CONTINUES. THERE MAY
ALSO BE THUNDERSTORMS WITH DAMAGING WIND AND HAIL BECAUSE OF STRONG
SHEAR AND FAVORABLE WET-BULB ZERO HEIGHTS. UNCERTAINTY CONCERNING
THE SEVERE THREAT IS HIGH MAINLY BECAUSE EARLY AFTERNOON RADAR
SHOWED A LARGE AREA OF SHOWERS MOVING NORTHEASTWARD AND TOWARD THE
COASTAL AREA WHICH MAY LIMIT MOISTURE AND INSTABILITY IN THE
FORECAST AREA. ALSO...THE WATER VAPOR IMAGERY WAS INDICATING MUCH
OF THE MID-LEVEL DIVERGENCE WAS SHIFTING NORTH AND EAST OF THE
FORECAST AREA. USED THE WARMER TEMPERATURE GUIDANCE TONIGHT
BECAUSE OF MIXING AND CLOUDINESS ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
LINGERING MOISTURE BEHIND THE FRONT AND COLD MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE UPPER LOW SUPPORTED A CONTINUED CHANCE OF
SHOWERS MONDAY AND MONDAY NIGHT. USED THE GUIDANCE CONSENSUS AND
FORECASTED CHANCE POPS MONDAY AND SLIGHT CHANCE MONDAY NIGHT. THE
NAM AND GFS SHOW H5 TEMPERATURES COOLING TO NEAR -22 MONDAY
AFTERNOON. THE COOLING MAY ALSO SUPPORT A FEW THUNDERSTORMS WITH
HAIL. THE COLDER TEMPERATURE GUIDANCE APPEARED BETTER FOR MONDAY
BECAUSE OF THE COLD UPPER-LEVEL LOW AND ASSOCIATED CLOUDINESS. THE
NAM AND GFS SHOW THE LOW LIFTING NORTH OF THE AREA TUESDAY WITH
DRYING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW HIGH PRESSURE AT THE SURFACE AND
ALOFT DOMINATING THROUGH THE EXTENDED PERIOD. IT SHOULD BE DRY WITH
ABOVE NORMAL TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW LEVEL MOISTURE IS INCREASING OVER THE AREA ON SOUTHERLY WINDS
12KT GUSTING TO 25KT. HAVE BEEN A FEW GUSTS OVER 30KT. CIGS AND
VSBYS ARE VFR AT 1700Z AND THIS SHOULD CONTINUE INTO THIS EVENING
WITH BKN DECKS AT 3500 TO 45OO FT WITH CB. A FRONT WILL MOVE
ACROSS THE AREA TONIGHT BETWEEN 06Z AND 10Z BRINGING THE THREAT OF
SHOWERS/THUNDER AND A POST FRONTAL WIND SHIFT TO THE WEST. CIGS
AND VSBYS WILL DECREASE INTO THE MVFR RANGE DURING THIS PERIOD.
UPPER LOW MOVES OVER THE AREA ON MONDAY WITH A SIGNIFICANT COLD
POOL ALOFT. THIS WILL KEEP A STRATO CU DECK OVER THE REGION IN THE
2500 TO 3500 FT RANGE. WIDELY SCATTERED TO SCATTERD SHOWERS AND
POSSIBLY ISOLATED SMALL HAIL MAY OCCUR AS THE UPPER LOW MOVES OVER
THE AREA ON MONDAY.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS WILL PERSIST MONDAY INTO
POSSIBLY EARLY TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST. VFR
CONDITIONS WILL RETURN BY TUESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...MC
Hazardous weather outlook, Mar 28, 4:04 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT SUN MAR 28 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-292115-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
504 PM EDT SUN MAR 28 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 37 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ029-031-035>038-041-292115-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
504 PM EDT SUN MAR 28 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR
TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 28, 1:42 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
242 PM EDT SUN MAR 28 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282030-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
242 PM EDT SUN MAR 28 2010

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE HAIL...

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR IN CENTRAL
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA DURING
THE REST OF THE AFTERNOON. SOME OF THE THUNDERSTORMS WILL CONTAIN
WIND GUSTS AROUND 40 MPH AND SMALL HAIL.
Special weather statement, Mar 28, 3:28 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
428 PM EDT SUN MAR 28 2010

GAZ040-063-064-SCZ018-025-282130-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
428 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...
LINCOLN...MCCORMICK AND MCDUFFIE COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF THOMSON...MOVING NORTHEAST
AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

AWP

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, McCormick

When
March 28, 4:06 PM EST to 4:08 PM EST
Where
McCormick County, 2 mi ENE of Woodlawn to 3.25 mi ENE of Woodlawn
Rating
EF1
Path length
1.26 mi
Path width
110 yd
Continued into
Edgefield, Sc (CAE)
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.633, -82.119

An EF1 tornado took down many trees along its path from the Sumter National Forest to just southwest of Edgefield.

Tornado, Edgefield

When
March 28, 4:08 PM EST to 4:25 PM EST
Where
Edgefield County, 4.17 mi SSW of Colliers to 1.99 mi SW of Edgefield
Rating
EF1
Path length
12.09 mi
Path width
110 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.642, -82.100

An EF1 tornado took down many trees along its path from the Sumter National Forest to just southwest of Edgefield.

Tornado, Edgefield

When
March 28, 9:24 PM EST to 9:30 PM EST
Where
Edgefield County, 4.03 mi NNE of Morgana to 2.79 mi SSW of Ropers Xrds
Rating
EF2
Path length
2.39 mi
Path width
440 yd
Property damage
$250,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.629, -82.042

An EF2 tornado touched down on hwy 230 near Stevens Creek and took down numerous trees and powerlines. Two homes had moderate damage and a mobile home had half of its roof torn off. A motor home was also crushed from a tree falling on it.

Thunderstorm Wind, Saluda

When
March 28, 10:13 PM EST to 10:15 PM EST
Where
Saluda County, Ridge Spg
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
33.850, -81.670

EM reported a few trees down in the Ridge Springs area and shingles and facia torn of St. Williams Catholic Church.

Hail, McCormick

When
March 28, 10:24 PM EST to 10:26 PM EST
Where
McCormick County, 1.75 mi NNW of Clarks Hill
Measured
1 in hail
Reported by
Public
Coordinates
33.695, -82.186

Public reported 1 inch hail on Pine Lane Road in southern McCormick County.

Tornado, Lexington

When
March 28, 10:25 PM EST to 10:37 PM EST
Where
Lexington County, 1.85 mi WSW of Ridge Rd Xrds to 2.08 mi S of Ella
Rating
EF2
Path length
5.01 mi
Path width
440 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.993, -81.501

An EF2 with max winds of 125mph touched down near Ridge Road and continued northeast to Lake Murray. Around 40 homes had some form of damage with numerous trees and powerlines down. Several vehicles were also damaged and there was one minor injury. One horse was killed when a portion of a barn collapsed.

Tornado, Fairfield

When
March 28, 11:03 PM EST to 11:07 PM EST
Where
Fairfield County, 3.97 mi SW of Rion to 2.01 mi SW of Rion
Rating
EF0
Path length
2 mi
Path width
60 yd
Crop damage
$4,000
Reported by
Department of Highways
Coordinates
34.260, -81.180

DOT reported trees down from Landis Road to Jackson Creek Road from a tornado.

Thunderstorm Wind, Lancaster

When
March 28, 11:32 PM EST to 11:34 PM EST
Where
Lancaster County, 1.64 mi W of Cauthens Xrds
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
34.624, -80.798

DOT reported several trees down on Major Evans road west of Heath Springs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyThe tornado archive for South Carolina, 2010Warnings in South Carolina, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213378, 213377, 213380, 213392, 213382, 213384, 213386, 213391.